Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What can I do about my cholestorol
Aug 18, 2007

Hello,

I am on sustiva/truvada and I recently got the following cholesterol report:

HDL: 41 LDL: 112 Trigliceryides: 325 Total: 218

What can I do to improve these numbers? Does this medication combination tend to affect cholesterol?

Response from Dr. Young

Thank you for your post.

The concern about cholesterol and triglycerides relates to how these factors increase your risk of cardiovascular disease. As such, it would be remiss not to address other cardiovascular risk factors while talking about your lipids. These include diet, exercise, high blood pressure, diabetes and most importantly, smoking.

We'll assume that your labs were drawn while fasting. (If not, then they should be repeated). Your labs indicate a mild-moderate elevation in your total cholesterol and a moderate elevation in the triglycerides. Both of these factors respond somewhat to diet and exercise changes- in my view, these are the first things to try before talking about medication additions.

Should diet and exercise not result in desired improvements, then there are several medications that are used in this setting. Since your cholesterol and triglycerides are elevated, then a "statin" drug, like pravachol is often used.

The regimen that you're taking has only limited effects on lipids, but can cause mild elevations- almost certainly due to the efavirenz (Sustiva) rather than tenofovir+FTC (Truvada) parts. I would expect modest improvements only with a switch from efavirenz, particularly if the switch is to a protease inhibitor.

Hope this helps, BY



Previous
Help to make a final decision
Next
do i must belive in thebody.com?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement